December 2018, 13(4): 531-547. doi: 10.3934/nhm.2018024

A Godunov type scheme for a class of LWR traffic flow models with non-local flux

University of Mannheim, Department of Mathematics, 68131 Mannheim, Germany

* Corresponding author: Simone Göttlich

Received  February 2018 Revised  April 2018 Published  September 2018

We present a Godunov type numerical scheme for a class of scalar conservation laws with non-local flux arising for example in traffic flow models. The proposed scheme delivers more accurate solutions than the widely used Lax-Friedrichs type scheme. In contrast to other approaches, we consider a non-local mean velocity instead of a mean density and provide $L^∞$ and bounded variation estimates for the sequence of approximate solutions. Together with a discrete entropy inequality, we also show the well-posedness of the considered class of scalar conservation laws. The better accuracy of the Godunov type scheme in comparison to Lax-Friedrichs is proved by a variety of numerical examples.

Citation: Jan Friedrich, Oliver Kolb, Simone Göttlich. A Godunov type scheme for a class of LWR traffic flow models with non-local flux. Networks & Heterogeneous Media, 2018, 13 (4) : 531-547. doi: 10.3934/nhm.2018024
References:
[1]

A. AggarwalR. M. Colombo and P. Goatin, Nonlocal systems of conservation laws in several space dimensions, SIAM J. Numer. Anal., 53 (2015), 963-983. doi: 10.1137/140975255.

[2]

P. AmorimR. M. Colombo and A. Teixeira, On the numerical integration of scalar nonlocal conservation laws, ESAIM Math. Model. Numer. Anal., 49 (2015), 19-37. doi: 10.1051/m2an/2014023.

[3]

D. ArmbrusterD. E. MarthalerC. RinghoferK. Kempf and T.-C. Jo, A continuum model for a re-entrant factory, Oper. Res., 54 (2006), 933-950. doi: 10.1287/opre.1060.0321.

[4]

F. BetancourtR. BürgerK. H. Karlsen and E. M. Tory, On nonlocal conservation laws modelling sedimentation, Nonlinearity, 24 (2011), 855-885. doi: 10.1088/0951-7715/24/3/008.

[5]

S. Blandin and P. Goatin, Well-posedness of a conservation law with non-local flux arising in traffic flow modeling, Numer. Math., 132 (2016), 217-241. doi: 10.1007/s00211-015-0717-6.

[6]

C. ChalonsP. Goatin and L. M. Villada, High-order numerical schemes for one-dimensional nonlocal conservation laws, SIAM J. Sci. Comput., 40 (2018), A288-A305. doi: 10.1137/16M110825X.

[7]

F. A. Chiarello and P. Goatin, Global entropy weak solutions for general non-local traffic flow models with anisotropic kernel, ESAIM: Mathematical Modelling and Numerical Analysis, 52 (2018), 163-180. doi: 10.1051/m2an/2017066.

[8]

R. ColomboM. Garavello and and M. Lécureux-Mercier, A class of nonlocal models for pedestrian traffic, Math. Models Methods Appl. Sci., 22 (2012), 1150023-1150057. doi: 10.1142/S0218202511500230.

[9]

R. ColomboM. Herty and M. Mercier, Control of the continuity equation with a non local flow, ESAIM Control Optim. Calc. Var., 17 (2011), 353-379. doi: 10.1051/cocv/2010007.

[10]

P. Goatin and S. Scialanga, The Lighthill-Whitham-Richards traffic flow model with non-local velocity: Analytical study and numerical results, INRIA Research Report, 2015.

[11]

P. Goatin and S. Scialanga, Well-posedness and finite volume approximations of the LWR traffic flow model with non-local velocity, Netw. Heterog. Media, 11 (2016), 107-121. doi: 10.3934/nhm.2016.11.107.

[12]

S. GöttlichS. HoherP. SchindlerV. Schleper and A. Verl, Modeling, simulation and validation of material flow on conveyor belts, Appl. Math. Model., 38 (2014), 3295-3313. doi: 10.1016/j.apm.2013.11.039.

[13]

S. N. Kružkov, First order quasilinear equations in several independent variables, Mathematics of the USSR-Sbornik, 10 (1970), 217. doi: 10.1070/SM1970v010n02ABEH002156.

[14]

R. J. LeVeque, Numerical Methods for Conservation Laws, Birkhäuser Verlag, Basel, 1990. doi: 10.1007/978-3-0348-5116-9.

[15]

M. J. Lighthill and G. B. Whitham, On kinematic waves. Ⅱ. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1955), 317-345. doi: 10.1098/rspa.1955.0089.

[16]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

show all references

References:
[1]

A. AggarwalR. M. Colombo and P. Goatin, Nonlocal systems of conservation laws in several space dimensions, SIAM J. Numer. Anal., 53 (2015), 963-983. doi: 10.1137/140975255.

[2]

P. AmorimR. M. Colombo and A. Teixeira, On the numerical integration of scalar nonlocal conservation laws, ESAIM Math. Model. Numer. Anal., 49 (2015), 19-37. doi: 10.1051/m2an/2014023.

[3]

D. ArmbrusterD. E. MarthalerC. RinghoferK. Kempf and T.-C. Jo, A continuum model for a re-entrant factory, Oper. Res., 54 (2006), 933-950. doi: 10.1287/opre.1060.0321.

[4]

F. BetancourtR. BürgerK. H. Karlsen and E. M. Tory, On nonlocal conservation laws modelling sedimentation, Nonlinearity, 24 (2011), 855-885. doi: 10.1088/0951-7715/24/3/008.

[5]

S. Blandin and P. Goatin, Well-posedness of a conservation law with non-local flux arising in traffic flow modeling, Numer. Math., 132 (2016), 217-241. doi: 10.1007/s00211-015-0717-6.

[6]

C. ChalonsP. Goatin and L. M. Villada, High-order numerical schemes for one-dimensional nonlocal conservation laws, SIAM J. Sci. Comput., 40 (2018), A288-A305. doi: 10.1137/16M110825X.

[7]

F. A. Chiarello and P. Goatin, Global entropy weak solutions for general non-local traffic flow models with anisotropic kernel, ESAIM: Mathematical Modelling and Numerical Analysis, 52 (2018), 163-180. doi: 10.1051/m2an/2017066.

[8]

R. ColomboM. Garavello and and M. Lécureux-Mercier, A class of nonlocal models for pedestrian traffic, Math. Models Methods Appl. Sci., 22 (2012), 1150023-1150057. doi: 10.1142/S0218202511500230.

[9]

R. ColomboM. Herty and M. Mercier, Control of the continuity equation with a non local flow, ESAIM Control Optim. Calc. Var., 17 (2011), 353-379. doi: 10.1051/cocv/2010007.

[10]

P. Goatin and S. Scialanga, The Lighthill-Whitham-Richards traffic flow model with non-local velocity: Analytical study and numerical results, INRIA Research Report, 2015.

[11]

P. Goatin and S. Scialanga, Well-posedness and finite volume approximations of the LWR traffic flow model with non-local velocity, Netw. Heterog. Media, 11 (2016), 107-121. doi: 10.3934/nhm.2016.11.107.

[12]

S. GöttlichS. HoherP. SchindlerV. Schleper and A. Verl, Modeling, simulation and validation of material flow on conveyor belts, Appl. Math. Model., 38 (2014), 3295-3313. doi: 10.1016/j.apm.2013.11.039.

[13]

S. N. Kružkov, First order quasilinear equations in several independent variables, Mathematics of the USSR-Sbornik, 10 (1970), 217. doi: 10.1070/SM1970v010n02ABEH002156.

[14]

R. J. LeVeque, Numerical Methods for Conservation Laws, Birkhäuser Verlag, Basel, 1990. doi: 10.1007/978-3-0348-5116-9.

[15]

M. J. Lighthill and G. B. Whitham, On kinematic waves. Ⅱ. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1955), 317-345. doi: 10.1098/rspa.1955.0089.

[16]

P. I. Richards, Shock waves on the highway, Oper. Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

Figure 1.  Illustration of a non-local traffic flow model either given by (1)-(3) or (4)-(6)
Figure 2.  Space discretization and downstream kernel $\eta = Nh$ for $N = 2$ in gray
Figure 3.  Comparison of the Godunov and LxF scheme for $v(\rho) = 1-\rho$, $h = 0.01$ at $T = 0.1$
Figure 4.  Comparison of the Godunov and LxF scheme for $v(\rho) = 1-\rho$, $h = 0.01$ at $T = 1$
Figure 5.  Comparison of the Godunov and LxF scheme for $v(\rho) = 1-\rho^5$, $h = 0.01$ at $T = 0.05$
Figure 6.  Approximate solutions at $T = 0.05$ for the two models with non-linear velocity function $v(\rho) = 1-\rho^5$
Figure 7.  Approximate solutions to the LWR and non-local model (4) to (6) for different $\eta$ at $T = 0.05$
Table 1.  $L^1$ errors for $v(\rho) = 1-\rho$ at $T = 0.1$
$n$GodunovLxF
09.38e-031.99e-02
16.97e-031.30e-02
24.29e-039.31e-03
33.00e-036.41e-03
41.96e-034.27e-03
51.33e-032.71e-03
69.05e-041.64e-03
$n$GodunovLxF
09.38e-031.99e-02
16.97e-031.30e-02
24.29e-039.31e-03
33.00e-036.41e-03
41.96e-034.27e-03
51.33e-032.71e-03
69.05e-041.64e-03
Table 2.  $L^1$ errors for $v(\rho) = 1-\rho^5$ at $T = 0.05$
$n$GodunovLxF
01.77e-023.13e-02
11.24e-022.20e-02
28.49e-031.41e-02
35.18e-038.67e-03
43.29e-035.45e-03
52.02e-033.47e-03
61.21e-032.06e-03
$n$GodunovLxF
01.77e-023.13e-02
11.24e-022.20e-02
28.49e-031.41e-02
35.18e-038.67e-03
43.29e-035.45e-03
52.02e-033.47e-03
61.21e-032.06e-03
Table 3.  $L^1$ distances between the approximate solutions to the local LWR model and the non-local model for different $\eta$ at $T = 0.05$
$\eta$ $10^{-1}$ $10^{-2}$ $10^{-3}$ $10^{-4}$
$L^1$ distance4.46e-026.85e-039.90e-041.60e-04
$\eta$ $10^{-1}$ $10^{-2}$ $10^{-3}$ $10^{-4}$
$L^1$ distance4.46e-026.85e-039.90e-041.60e-04
[1]

Adimurthi , Shyam Sundar Ghoshal, G. D. Veerappa Gowda. Exact controllability of scalar conservation laws with strict convex flux. Mathematical Control & Related Fields, 2014, 4 (4) : 401-449. doi: 10.3934/mcrf.2014.4.401

[2]

Maria Laura Delle Monache, Paola Goatin. Stability estimates for scalar conservation laws with moving flux constraints. Networks & Heterogeneous Media, 2017, 12 (2) : 245-258. doi: 10.3934/nhm.2017010

[3]

Darko Mitrovic. New entropy conditions for scalar conservation laws with discontinuous flux. Discrete & Continuous Dynamical Systems - A, 2011, 30 (4) : 1191-1210. doi: 10.3934/dcds.2011.30.1191

[4]

Paola Goatin, Sheila Scialanga. Well-posedness and finite volume approximations of the LWR traffic flow model with non-local velocity. Networks & Heterogeneous Media, 2016, 11 (1) : 107-121. doi: 10.3934/nhm.2016.11.107

[5]

Mauro Garavello, Roberto Natalini, Benedetto Piccoli, Andrea Terracina. Conservation laws with discontinuous flux. Networks & Heterogeneous Media, 2007, 2 (1) : 159-179. doi: 10.3934/nhm.2007.2.159

[6]

Alberto Bressan, Khai T. Nguyen. Conservation law models for traffic flow on a network of roads. Networks & Heterogeneous Media, 2015, 10 (2) : 255-293. doi: 10.3934/nhm.2015.10.255

[7]

Stefano Bianchini, Elio Marconi. On the concentration of entropy for scalar conservation laws. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 73-88. doi: 10.3934/dcdss.2016.9.73

[8]

Julien Jimenez. Scalar conservation law with discontinuous flux in a bounded domain. Conference Publications, 2007, 2007 (Special) : 520-530. doi: 10.3934/proc.2007.2007.520

[9]

Boris Andreianov, Kenneth H. Karlsen, Nils H. Risebro. On vanishing viscosity approximation of conservation laws with discontinuous flux. Networks & Heterogeneous Media, 2010, 5 (3) : 617-633. doi: 10.3934/nhm.2010.5.617

[10]

Laurent Lévi, Julien Jimenez. Coupling of scalar conservation laws in stratified porous media. Conference Publications, 2007, 2007 (Special) : 644-654. doi: 10.3934/proc.2007.2007.644

[11]

Georges Bastin, B. Haut, Jean-Michel Coron, Brigitte d'Andréa-Novel. Lyapunov stability analysis of networks of scalar conservation laws. Networks & Heterogeneous Media, 2007, 2 (4) : 751-759. doi: 10.3934/nhm.2007.2.751

[12]

Michael Herty, Reinhard Illner. Analytical and numerical investigations of refined macroscopic traffic flow models. Kinetic & Related Models, 2010, 3 (2) : 311-333. doi: 10.3934/krm.2010.3.311

[13]

Rinaldo M. Colombo, Francesca Marcellini, Elena Rossi. Biological and industrial models motivating nonlocal conservation laws: A review of analytic and numerical results. Networks & Heterogeneous Media, 2016, 11 (1) : 49-67. doi: 10.3934/nhm.2016.11.49

[14]

Darko Mitrovic. Existence and stability of a multidimensional scalar conservation law with discontinuous flux. Networks & Heterogeneous Media, 2010, 5 (1) : 163-188. doi: 10.3934/nhm.2010.5.163

[15]

Sanda Cleja-Ţigoiu, Raisa Paşcan. Non-local elasto-viscoplastic models with dislocations and non-Schmid effect. Discrete & Continuous Dynamical Systems - S, 2013, 6 (6) : 1621-1639. doi: 10.3934/dcdss.2013.6.1621

[16]

Christos V. Nikolopoulos, Georgios E. Zouraris. Numerical solution of a non-local elliptic problem modeling a thermistor with a finite element and a finite volume method. Conference Publications, 2007, 2007 (Special) : 768-778. doi: 10.3934/proc.2007.2007.768

[17]

Boris P. Andreianov, Giuseppe Maria Coclite, Carlotta Donadello. Well-posedness for vanishing viscosity solutions of scalar conservation laws on a network. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5913-5942. doi: 10.3934/dcds.2017257

[18]

Giuseppe Maria Coclite, Lorenzo di Ruvo, Jan Ernest, Siddhartha Mishra. Convergence of vanishing capillarity approximations for scalar conservation laws with discontinuous fluxes. Networks & Heterogeneous Media, 2013, 8 (4) : 969-984. doi: 10.3934/nhm.2013.8.969

[19]

Evgeny Yu. Panov. On a condition of strong precompactness and the decay of periodic entropy solutions to scalar conservation laws. Networks & Heterogeneous Media, 2016, 11 (2) : 349-367. doi: 10.3934/nhm.2016.11.349

[20]

Shijin Deng, Weike Wang. Pointwise estimates of solutions for the multi-dimensional scalar conservation laws with relaxation. Discrete & Continuous Dynamical Systems - A, 2011, 30 (4) : 1107-1138. doi: 10.3934/dcds.2011.30.1107

2017 Impact Factor: 1.187

Metrics

  • PDF downloads (49)
  • HTML views (146)
  • Cited by (0)

Other articles
by authors

[Back to Top]